Cataracts the clouding of the lens of the eye result in impaired vision. A new study, published in the journal JAMA Ophthalmology, found that taking statins, the widely-used cholesterol lowering drugs, may be associated with a higher risk of developing cataracts.
The study, conducted by researchers from the VA North Texas Health System at the University of Texas Southwestern in Dallas, included about 14,000 subjects whose average age was 56; half of those had been taking statins for at least three months prior to the initiation of the study. Researchers followed subjects from 2001 to 2010. They found that taking statins was associated with a nine percent increased risk of developing cataracts. Researchers also conducted a secondary analysis of 33,500 subjects; 6000 were on statins. They found a significant association between cataracts and statins in this population as well.
Dr. Anurag Shrivastava, attending cataract and glaucoma surgeon at Montefiore Medical Center in the Bronx, NY, says, The association between statin use and cataract formation has been the topic of controversy since the class of medications was introduced in the 1980s. Some studies have demonstrated causation, while others have actually shown a protective effect.
ACSH s Dr. Gilbert Ross adds, This study should not be used to advise patients not to take statins, as the benefits of taking statins far outweigh any proposed increased risk of developing cataracts. Furthermore, cataract surgery is very safe and effective should surgery be required to correct this condition.